Nebraska, 2021

Drought in Nebraska, February 1 to 28, 2021

February 1 to 28, 2021 · NWS GLD · 3 events in 3 counties and zones

The D3 Extreme Drought status remained unchanged for extreme Southwest Nebraska from January. 25-1.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The D3 Extreme Drought status remained unchanged for extreme Southwest Nebraska from January. Precipitation amounts ranged from 0.25-1. This was near normal. Normal precipitation amounts range from 0.25-1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 31, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Jan 31, 11:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1041 PM MST Sun Jan 31 2021

.UPDATE...
Issued at 455 PM MST Sun Jan 31 2021

Updated forecast to include a mention of fog for late tonight to
around sunrise Monday morning for the northeast part of the
forecast area. Confidence is low this will occur due to dew points
falling through the night as temperatures cool. If any fog does
form, it will likely only be enough to cause a slight reduction
in visibility.

&&

.SHORT TERM...(This afternoon through Tuesday night)
Issued at 1145 AM MST Sun Jan 31 2021

Overview: A relatively static synoptic pattern /omega block/..
characterized by an amplifying ridge over the Central US and
troughing aloft along the Pacific/Atlantic coasts.. will prevail
throughout the short term period.

Dry conditions, benign weather, and a warming trend are expected
through Tuesday -- as an upper level ridge amplifies over the
Rockies and expands eastward atop the High Plains. Lingering
snowpack will be the primary complicating factor with regard to
high/low temperatures in this period.. mainly north and east of
Goodland where (1) snow accumulations were greater, (2) pervasive
cloud cover /fog/ persisted for several days thereafter, and (3)
temperatures have remained at or below freezing.. until today.
Expect highs ranging from 40-50F this afternoon, with temps
increasing by several degrees on Monday.. and several more
degrees on Tuesday, coldest E-NE and warmest W-SW.

With mostly clear skies and light/variable (or calm) winds
tonight, an increased potential for early morning fog will exist
where robust snowpack persists (northeast of Goodland) -- with the
relative best chance along and east of a line from Trenton-
Oberlin-Hill City. Similar conditions are possible Mon night and
Tue night (as long as snow cover persists) -- though periods of
upper level cloud cover may be a complicating factor.

.LONG TERM...(Wednesday through Sunday)
Issued at 208 PM MST Sun Jan 31 2021

Temperatures peak on Wednesday when the region remains under an
upper ridge. Through the day, southwesterly flow develops over the
High Plains as the ridge progresses east and is flattened by and
incoming disturbance.

A more active pattern is forecast for the rest of the period, with
guidance changing once again and confidence not being any better
than previous days. The consensus currently shows that an upper
trough will advance from the Rockies to the Plains Wednesday night,
with a cold front moving across the region by Thursday morning. The
disturbance sweeps through the area, generating precipitation
chances Wednesday night into Thursday and tapering off Thursday
night. Main precipitation type looks to be snow, but a switchover to
rain could happen during the daytime hours as temperatures warm.

Dry weather briefly returns on Friday as northwest flow develops on
the backside of the trough. Meanwhile, a shortwave and second cold
front come south from Canada, bringing a blast of cold air and
additional chances for snow Friday night through Saturday. Snow
chances decrease Saturday night as the wave drifts eastward. Surface
high pressure moves in on Sunday behind the front, with dry and
chilly conditions forecast. As alluded to above, much uncertainty
remains, so stay tuned for updates.

A cooling trend is expected during this timeframe, with highs
falling from the 50s and low 60s on Wednesday to the 20s for
Saturday and Sunday. Low temperatures follow suit, dropping from the
20s Wednesday night to the single digits above zero Saturday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1040 PM MST Sun Jan 31 2021

VFR conditions forecast for the TAFs. Main focus is the light
winds turning from the southwest to the south through the TAF. Low
confidence of any fog occurring at KMCK through 13z due to low dew
points being brought in. If any fog does occur it will not lower
conditions below VFR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...VINCENT
LONG TERM...JBH
AVIATION...JTL
Hazardous weather outlook, Jan 31, 1:08 PM CST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1208 PM MST Sun Jan 31 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011915-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1208 PM MST Sun Jan 31 2021 /108 PM CST Sun Jan 31 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Fog may develop shortly before sunrise Monday morning, mainly along
and east of a line from Trenton to Oberlin to Hill City.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Pleasant conditions will give way to increasingly unsettled weather
late this week into next weekend. Several fast-paced storm systems
will impact the region, mainly late Wednesday night into Thursday and
Friday night into Saturday. Surges of colder air will accompany each
system, along with a potential for wintry precipitation. Continue to
monitor your favorite media outlet for additional details as the
week progresses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Vincent

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Hitchcock

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hitchcock forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Precipitation amounts ranged from 0.50-1 across the county. This was near normal for the month. Normal precipitation amounts range from 0.25-1. Key Impacts: drought.

Drought, Red Willow

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Red Willow forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Precipitation amounts ranged from 0.25-1 across the county. This was near normal for the month. Normal precipitation amounts range from 0.50-1. Key Impacts: drought.

Drought, Dundy

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Dundy forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Precipitation amounts ranged from 0.50-1 across the county. This was near normal for the month. Normal precipitation amounts range from 0.25-1. Key Impacts: drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946004, 946005, 946003.